Alert archive / Michigan / Gale Warnings in 2025
Gale Warning 13, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this gale warning at Mar 23, 2025, 3:18 AM EDT. It took effect at Mar 23, 2025, 8:00 PM EDT. It was in force for 18 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 23, 2025, 3:18 AM EDT (07:18 UTC)
- In effect from
- Mar 23, 2025, 8:00 PM EDT
- Expired
- Mar 24, 2025, 2:00 PM EDT
- In force
- 18 hr
- Issued by
- NWS Grand Rapids, MI
The text
As transmitted.
271 WHUS73 KGRR 230718 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 318 AM EDT Sun Mar 23 2025 LMZ844>849-232000- /O.NEW.KGRR.SC.Y.0035.250323T1200Z-250324T0000Z/ /O.NEW.KGRR.GL.W.0013.250324T0000Z-250324T1800Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 318 AM EDT Sun Mar 23 2025 ...SMALL CRAFT ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 8 PM EDT THIS EVENING... ...GALE WARNING IN EFFECT FROM 8 PM THIS EVENING TO 2 PM EDT MONDAY... * WHAT...For the Small Craft Advisory, southeast winds 15 to 20 knots with gusts up to 30 knots and waves 1 to 3 feet expected. For the Gale Warning, west winds 20 to 30 knots with gusts up to 40 knots and waves 7 to 10 feet expected. * WHERE...St Joseph to Manistee. * WHEN...For the Small Craft Advisory, from 8 AM this morning to 8 PM EDT this evening. For the Gale Warning, from 8 PM this evening to 2 PM EDT Monday. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for hazardous conditions. && $$
6 follow-up statements
283 WHUS73 KGRR 231510 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 1110 AM EDT Sun Mar 23 2025 LMZ844>849-232315- /O.CON.KGRR.SC.Y.0035.000000T0000Z-250324T0000Z/ /O.CON.KGRR.GL.W.0013.250324T0000Z-250324T1800Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 1110 AM EDT Sun Mar 23 2025 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...GALE WARNING REMAINS IN EFFECT FROM 8 PM THIS EVENING TO 2 PM EDT MONDAY... * WHAT...For the Small Craft Advisory, southeast winds 15 to 20 knots with gusts up to 30 knots and waves 1 to 3 feet. For the Gale Warning, west winds 20 to 30 knots with gusts up to 40 knots and waves 7 to 12 feet expected. * WHERE...St Joseph to Manistee. * WHEN...For the Small Craft Advisory, until 8 PM EDT this evening. For the Gale Warning, from 8 PM this evening to 2 PM EDT Monday. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for hazardous conditions. && $$
996 WHUS73 KGRR 231956 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 356 PM EDT Sun Mar 23 2025 LMZ844>849-240400- /O.CON.KGRR.SC.Y.0035.000000T0000Z-250324T0000Z/ /O.CON.KGRR.GL.W.0013.250324T0000Z-250324T1800Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 356 PM EDT Sun Mar 23 2025 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...GALE WARNING REMAINS IN EFFECT FROM 8 PM THIS EVENING TO 2 PM EDT MONDAY... * WHAT...For the Small Craft Advisory, southeast winds 15 to 20 knots with gusts up to 30 knots and waves 1 to 3 feet. For the Gale Warning, west winds 20 to 30 knots with gusts up to 40 knots and waves 7 to 12 feet expected. * WHERE...St Joseph to Manistee. * WHEN...For the Small Craft Advisory, until 8 PM EDT this evening. For the Gale Warning, from 8 PM this evening to 2 PM EDT Monday. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for hazardous conditions. && $$
230 WHUS73 KGRR 240235 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 1035 PM EDT Sun Mar 23 2025 LMZ844>849-241045- /O.CON.KGRR.GL.W.0013.000000T0000Z-250324T1800Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 1035 PM EDT Sun Mar 23 2025 ...GALE WARNING REMAINS IN EFFECT UNTIL 2 PM EDT MONDAY... * WHAT..West winds 20 to 30 knots with gusts up to 40 knots and waves 7 to 12 feet expected. * WHERE...St Joseph to Manistee. * WHEN...until 2 PM EDT Monday. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for hazardous conditions. && $$
654 WHUS73 KGRR 240703 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 303 AM EDT Mon Mar 24 2025 LMZ844>849-241515- /O.CON.KGRR.GL.W.0013.000000T0000Z-250324T1800Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 303 AM EDT Mon Mar 24 2025 ...GALE WARNING REMAINS IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON... * WHAT...West to northwest gales to 40 knots and waves up to 10 to 14 feet. * WHERE...St Joseph to Manistee. * WHEN...Until 2 PM EDT Monday. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for hazardous conditions. && $$
880 WHUS73 KGRR 241415 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 1015 AM EDT Mon Mar 24 2025 LMZ844>849-241800- /O.CON.KGRR.GL.W.0013.000000T0000Z-250324T1800Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 1015 AM EDT Mon Mar 24 2025 ...GALE WARNING REMAINS IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON... * WHAT...West winds 25 to 30 knots with gusts up to 35 knots and waves 8 to 11 feet. * WHERE...St Joseph to Manistee. * WHEN...Until 2 PM EDT this afternoon. * IMPACTS...Strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid these hazardous conditions. Remain in port, seek safe harbor, alter course, and/or secure the vessel for hazardous conditions. && $$
424 WHUS73 KGRR 241746 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 146 PM EDT Mon Mar 24 2025 LMZ844>849-250200- /O.EXP.KGRR.GL.W.0013.000000T0000Z-250324T1800Z/ /O.NEW.KGRR.SC.Y.0036.250324T1800Z-250325T0900Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 146 PM EDT Mon Mar 24 2025 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 5 AM EDT TUESDAY... ...GALE WARNING WILL EXPIRE AT 2 PM EDT THIS AFTERNOON... * WHAT...Northwest winds 15 to 25 knots with gusts up to 30 knots and waves 7 to 10 feet expected. * WHERE...St Joseph to Manistee. * WHEN...Until 5 AM EDT Tuesday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
What forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this gale warning went out at Mar 23, 1:40 AM EDT, 1 hour 38 minutes earlier. Its key messages:
- Rain, Snow, Wind Sunday to Monday
- Cooler Until More Active Weather Late Next Week
Area forecast discussion, Mar 23, 1:40 AM EDT, 1 hour 38 minutes before
Area Forecast Discussion National Weather Service Grand Rapids MI 140 AM EDT Sun Mar 23 2025 .KEY MESSAGES... - Rain, Snow, Wind Sunday to Monday - Cooler Until More Active Weather Late Next Week && .DISCUSSION... Issued at 345 PM EDT Sat Mar 22 2025 - Rain, Snow, Wind Sunday to Monday Strong warm advection Sunday in advance of an approaching, digging upper trough causes widespread precipitation to break out by late in the day-- once a lingering dry air mass is overcome. The arrival of the precip at the warmest part of the day when sfc temps are expected to be in the upper 40s supports all rain as p-type as it begins but sfc dew point temperatures in the 20s and evaporative cooling could result in some snow mixing in across the higher elevations north of Interstate 96. Some impacts from snow may occur near and north of Big Rapids later Sunday night into Monday morning once the cold air with this system rushes in. The sfc low is shown to deepen while moving from nrn WI to the Straits of Mackinac, with H8 air around -9C pouring in. As the upper low closes off over Lake Superior, the system comma head will become better defined and drop south into the NW CWFA. This combined with some lake enhancement will create some accumulations, particularly in the higher elevations near and north of Big Rapids where up to 4" of wet snow is possible. Roads could be slick for the Monday morning commute. Snow showers are expected over the rest of the area too late Sunday night and Monday although slightly milder sfc temps and less QPF should limit accumulations/impact potential south of Big Rapids. Gusty west winds will also accompany this system late Sunday night and Monday, with fcst soundings and HRRR guidance suggesting gusts of 40-45 mph in the tight pressure gradient on the south side of the deep sfc low. A period of gales is possible on Lake Michigan. - Cooler Until More Active Weather Late Next Week Upper trough remains anchored over the GrtLks region through mid week and below normal temps will continue before height rises and warm advection occur later in the week. We could see another flare up of rain and/or snow showers occur later tuesday into Tuesday night with a secondary shortwave and sfc trough/front dropping through the northwest flow. High temps should be back up near 60 by next Friday and possibly even 70 by Saturday, although spread is fairly large in both temps and QPF by that time. && .AVIATION /06Z TAFS THROUGH 06Z MONDAY/... Issued at 140 AM EDT Sun Mar 23 2025 We are looking at mainly a quiet first half of the forecast period with only winds becoming impactful toward the halfway point of 18z. The second half of the period will become much more impactful with precipitation, lower conditions, and wind combining to create more impacts. Only high clouds moving overhead this morning with lighter winds at the sfc with high pressure nearby. These high clouds will become thicker this morning, with some mid clouds arriving through the morning hours. Winds should start becoming gusty during the mid-late morning hours around 14-16z. A fairly solid band of rain will then move across the area from SW to NE beginning around 20z or so. Initially the low level moisture will be limited as the rain starts. We will see conditions deteriorate then by 00z with IFR conditions expected at all sites eventually. Also, can't rule out a little snow mixing in with heavier bursts, but too low of confidence to include yet. Winds from the SE will remain gusty. Right before the end of this forecast period, the rain shield will push just north of the terminals, and conditions will likely improve to at least MVFR if not VFR. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...None. MARINE...None. && DISCUSSION...Meade AVIATION...NJJ
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 23, 3:18 AM EDT | Small Craft Advisory | GRR | 17 hr | |
| Mar 23, 2:43 PM EDT | Winter Weather Advisory | GRR | Clare, Lake, Mason, Mecosta, Newaygo, Oceana and 1 more | 22 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.